Georgia, 2003

Hail and Damaging Winds in Georgia, August 28, 2003

August 28, 2003 · NWS FFC · 8 events in 3 counties and zones

3 hail, 3 thunderstorm wind, 1 heavy rain, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 1:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT THU AUG 28 2003

CURRENT SATELLITE LOOP SHOWS MOSTLY FAIR WX CU BEGINNING TO POP UP
ACROSS THE STATE. RADAR LOOP ALSO SHOWS A FEW SHOWERS AND
THUNDERSTORMS BEGINNING TO SHOW THERE FACES BUT NOTHING SEVERE YET.
HIGH PRESSURE ACROSS THE AREA IS STILL TRYING TO HOLD ON BUT IT IS
SLOWLY SLIDING EAST INTO THE ATLANTIC. EXPECTING SOME ISOLATED
SEVERE STORMS TO POP UP TODAY BUT THEY SHOULD BE MOSTLY ALONG THE
WESTERN SIDE OF THE STATE. MODELS SEEM TO BE A BIT MOIST TODAY. NOT
SURE IF I COMPLETELY AGREE WITH THE AMOUNT OF MOISTURE MODELS ARE
SHOWING...SO MAY BACK OFF ON GOING TO HIGH ON POPS THROUGH THE
PERIOD. NEXT MAJOR CONCERN FOR GEORGIA WILL BE FRONTAL SYSTEM (NOW
OVER THE UPPER MID WESTERN STATES) THAT IS EXPECTED TO MOVE INTO N
GA EARLY NEXT WEEK. DEPENDING ON WHICH MODEL YOU BELIEVE. THE MRF IS
ACTUALLY TRYING TO SHOW THE WEAKENING RIDGE HANGING ON TO THE
EXTREME EAST COAST AND KEEPING THE MAIN MOISTURE ASSOCIATED WITH THE
FRONT FROM ENTERING THE STATE. WILL OTHER MODELS ARE SHOWING IT
ACTUALLY STALLING ACROSS N GA. THIS NEXT SYSTEM IS STILL 4 TO 5 DAYS
A WAY SO WILL HAVE TIME TO WATCH IT AND MAKE A DECISION ON ITS PATH
TO THE EASTERN SEABOARD. AS FOR TEMPS WILL CONTINUE WITH CURRENT
THINKING OF GOING NEAR MOS GUIDANCE. MAY GO A DEGREE OR SO HIGHER
SINCE I DO NOT THINK WE WILL SEE AS MUCH PRECIP AS EXPECTED.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 86 72 83 / 30 40 40 50
KAHN 71 89 71 85 / 30 30 40 50
KGVL 71 85 70 83 / 30 30 40 50
KRMG 71 89 70 84 / 30 40 40 50
KCSG 73 90 72 86 / 30 50 50 50
KMCN 72 91 71 87 / 30 40 40 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

01
Hazardous weather outlook, Aug 28, 10:10 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EDT THU AUG 28 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-282200-
1110 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE GEORGIA COAST TODAY AND TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL OF THREE
QUARTERS OF AN INCH IN DIAMETER AND DAMAGING WINDS. ALSO...FREQUENT
TO NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

.DISCUSSION...
INSTABILITY WILL CONTINUE THIS AFTERNOON AND EVENING WITH CAPES OF
2000 TO 3000. OUTFLOW BOUNDARIES LEFT OVER FROM THE THUNDERSTORMS
THAT OCCURRED YESTERDAY AFTERNOON AND EVENING WILL BE A FOCUS OF
LIFTING...THEREBY AIDING THUNDERSTORM DEVELOPMENT. A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE.

.FOR SPOTTERS...
DUE TO THE ISOLATED AND PULSE NATURE OF THESE THUNDERSTORMS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 28, 2:50 PM EST, 30 minutes before
GAZ050-282015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT THU AUG 28 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN GREENE
COUNTY UNTIL 415 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND FREQUENT LIGHTNING MAY BE POSSIBLE WITH THIS STORM
AS IT MOVES ACROSS AREAS NEAR GREENSBORO.  LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH UP TO AN INCH OF RAIN IN 30 MINUTES.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Greene

When
August 28, 3:20 PM EST
Where
Greene County, Greensboro
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -83.183

The Greene county 911 center reported penny-sized hail.

Thunderstorm Wind, Greene

When
August 28, 3:20 PM EST
Where
Greene County, Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -83.183

The Greene county 911 center reported that several trees and power lines were down.

Thunderstorm Wind, Gwinnett

When
August 28, 4:30 PM EST
Where
Gwinnett County, 4 mi SSE of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.900, -83.950

The public reported that thunderstorm winds caused minor property damage at one residence consisting of an awning blown off, six feet of facia siding on the roof edge peeled back, a shutter blown off, the top of one large tree and two smaller pear trees broken off, and a mailbox blown over. Numerous other items were also scattered about in the lawn including lawn furniture, garbage cans, plants and planters, and a full gas grill cylinder which was moved 10 feet.

Hail, Gwinnett

When
August 28, 4:30 PM EST
Where
Gwinnett County, 4 mi SSE of Lawrenceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.900, -83.950

The public reported penny-sized hail.

Hail, Gwinnett

When
August 28, 4:57 PM EST to 5:00 PM EST
Where
Gwinnett County, Lawrenceville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -83.983

The public reported hail ranging in size from quarters to slightly larger than half dollars.

Heavy Rain, Gwinnett

When
August 28, 5:00 PM EST to 5:30 PM EST
Where
Gwinnett County, Lawrenceville
Reported by
GENERAL PUBLIC
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The public reported that very heavy rain had resulted in some street flooding.

Lightning, Barrow

When
August 28, 5:08 PM EST to 5:45 PM EST
Where
Barrow County, Winder
Property damage
$175,000
Reported by
NEWSPAPER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Local newspapers out of Winder reported a number of lightning related incidents that resulted in significant damage. Two homes in Winder were struck by lightning, one on Lisa Circle, which suffered significant fire damage to an upstairs bonus room, while another home on Flanagan Mill Road suffered severe fire damage throughout. A chicken house on Georgia Highway 124 in the far north part of the county was struck and burned completely, while a power pole on Georgia Highway 82 just east of Winder burned when it was struck by lightning. No injuries or fatalities were reported during these incidents.

Thunderstorm Wind, Barrow

When
August 28, 5:15 PM EST to 5:20 PM EST
Where
Barrow County, 4 mi NNW of Auburn
Measured
56 kt (64 mph) estimated gust
Property damage
$45,000
Reported by
TRAINED SPOTTER
Coordinates
34.067, -83.867

A storm spotter for the National Weather Service (NWS) reported that strong straight-line thunderstorm winds, or a possible microburst or downburst, had resulted in considerable damage to a farm near the intersection of Dee Kennedy Road and Harmony Church Road in northwest Barrow county near the Gwinnett county line. All together three to five structures were damaged or destroyed and some farm equipment was turned completely over. Two barns were completely destroyed and the roof was torn off a chicken house. The debris from the damage was scattered over a fairly large area. Several trees were also blown down in the same area

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374603, 5374658, 5374659, 5374660, 5374661, 5374663, 5374664, 5374662.